NYACP Board Review Question of the Week

ACP MKSAP Logo and Link

Every other Tuesday, NYACP members are sent a Board Review Question from ACP's MKSAP 18 to test professional knowledge and help prepare for the exam.  Participant totals and answer percentages are distributed on the first Thursday of the month in IM Connected, the Chapter's eNewsletter, and are also published on this page.


If you are interested in receiving these questions bi-weekly, join us as a member!
If you are a member who needs to receive the questions and newsletter via email, let us know!

June 4, 2024

MKSAP 18 Booster Pack A, General Internal Medicine Question 44

Stem:

A 94-year-old woman is brought to the emergency department by her daughter for a 5-day history of progressive weakness, anorexia, dizziness, and mild confusion. She was hospitalized 2 weeks ago for an acute exacerbation of chronic heart failure that was treated with intravenous diuretics and an increase in her daily oral diuretic dose. She initially did well following discharge, and a follow-up appointment with her primary care physician is scheduled for next week. She has a history of chronic atrial fibrillation, upper gastrointestinal bleeding owing to a duodenal ulcer 18 months ago, COPD, hypertension, postherpetic neuralgia, chronic kidney disease, depression, anxiety, and seasonal rhinitis. Medications are furosemide, potassium chloride, aspirin, omeprazole, ipratropium and albuterol inhalers, metoprolol, gabapentin, loratadine, and as-needed lorazepam.

On physical examination, she is a pleasant but frail-appearing woman who is arousable but mildly confused. Temperature is 37.3 °C (99.1 °F), blood pressure is 108/56 mm Hg, pulse rate is 95/min, and respiration rate is 16/min. Oxygen saturation is 94% while the patient breathes ambient air. The mucous membranes are dry.

The pupils are symmetric and reactive. Heart examination is significant for an irregularly irregular rhythm and a grade 3/6 crescendo-decrescendo murmur at the right upper sternal border. The lungs are clear to auscultation. The abdomen is scaphoid without hepatosplenomegaly. There is no peripheral edema. Her neurologic examination is nonfocal except for her cognitive deficits.

Laboratory studies show normal serum electrolytes and a plasma glucose level of 110 mg/dL (6.1 mmol/L). Her serum creatinine level is 1.4 mg/dL (123.8 µmol/L), increased from 1.2 mg/dL (106.1 µmol/L) at the time of hospital discharge. Her complete blood count reveals a normal leukocyte count with a normal differential, a hematocrit of 35%, and normal platelet count. A urinalysis shows trace ketones but no cells. A chest radiograph is significant for severe kyphoscoliosis and changes consistent with emphysema, but not pneumonia or heart failure.

Which of the following is the most likely cause of the patient's clinical presentation?

A.    Acute kidney injury
B.    Medication effect
C.    Occult infection
D.    Recent stroke

Responses Received from Members (853 Responses):

June 4th answer distribution graph

The Correct Answer is:   B.    Medication effect

Educational Objective

Recognize a medication-related adverse effect in an elderly patient.

Critique

The patient's clinical presentation is likely the result of overmedication in an elderly patient who has significant medical comorbidities and is taking numerous medications. She was recently hospitalized and had medication adjustments made in the setting of chronic kidney disease, including an increase in her diuretic dose, that have led to volume depletion. The latter, in turn, may have led to changes in her kidneys' ability to metabolize drugs that are renally cleared.

Polypharmacy is becoming more common as the population ages. Twelve percent of patients in the United States older than 65 years take 10 or more medications each week, and adverse drug reactions in the elderly account for 10% of emergency department visits and up to 17% of acute hospitalizations. Numerous medications on this patient's list could cause adverse reactions. For example, gabapentin can cause dizziness and weakness and needs to be dose-adjusted in the setting of kidney disease. A review of every patient's medications, particularly in the elderly, should be a part of routine care to avoid polypharmacy and potential medication-related adverse events.

Although this patient has an apparent decline in her kidney function as estimated by her serum creatinine level, there is no clear evidence of acute kidney injury being the primary cause of her altered mental status.

Infection should always be a primary consideration in elderly patients presenting with mental status changes and failure to thrive. However, in this patient there is no evidence of infection as a cause of her symptoms.

The patient has atrial fibrillation and is not receiving anticoagulation therapy. She therefore does have an increased risk for thromboembolic disease. However, her neurologic examination is nonfocal, which would be less consistent with stroke as the underlying cause of her presentation.

Key Points

Polypharmacy, particularly in elderly patients with multiple comorbid medical conditions, is a frequent cause of adverse events; ongoing review of the need and appropriate dosing of medications should be a part of routine care.

Copyright 2018, American College of Physicians.


May 21, 2024

MKSAP 18 Pulmonary and Critical Care Medicine Question 35

Stem:

A 72-year-old woman is evaluated during a routine visit. She has a 30-pack-year smoking history and quit 5 years ago. She has a history of mild COPD and breast cancer diagnosed 15 years ago, currently in remission. A chest radiograph from 5 years ago showed no signs of disease recurrence. Medications are albuterol and tiotropium inhalers.

On physical examination, vital signs are normal. Lung examination reveals prolonged expiration and diminished breath sounds throughout. The breast examination is unremarkable.

A screening low-dose chest CT scan shows a peripheral 9-mm solid pulmonary nodule in the left upper lobe and emphysema but no mediastinal or hilar lymphadenopathy and no pleural effusion. A PET/CT scan using fluorodeoxyglucose (FDG) is performed and the nodule is intensely hypermetabolic. There is no evidence of distant uptake.

Which of the following is the most appropriate management?

A.    Bronchoscopy with biopsy
B.    Serial chest CT scans
C.    Surgical wedge resection
D.    Transthoracic needle aspiration

Responses Received from Members (883 Member Responses):

may 21 answer distribution graph

The Correct Answer is:   C.    Surgical wedge resection

Educational Objective

Evaluate a solitary pulmonary nodule in a patient at high risk for malignancy.

Critique

Definitive treatment is recommended for this patient and, therefore, a surgical wedge resection is appropriate. She has several risk factors for malignancy, including age, size of the nodule, upper-lobe location of the nodule, smoking history, and history of malignancy. In addition, the PET/CT scan showed fludeoxyglucose avidity, confirming the high probability of malignancy but without evidence of distant metastasis. As with subcentimeter nodules, the availability of previous imaging of the chest to assess the stability or growth of these lesions is helpful. An enlarging or new pulmonary nodule warrants more aggressive evaluation with tissue diagnosis or excision depending on the nodule's pretest probability of malignancy. The first step when evaluating a solid pulmonary nodule that is larger than 8 mm is to estimate the probability of malignancy. This can be done either clinically or using quantitative models and should place the patient in one of three categories: low probability (less than 5%), intermediate probability (5% to 65%), or high probability (greater than 65%). This is most useful when nodules are 8-30 mm. If the lesion is larger than 30 mm, the likelihood of malignancy is so high that it typically is resected; in contrast, when the lesion is smaller than 8 mm, the likelihood of malignancy is low and the patient should undergo routine radiological surveillance with serial CT scans.

Biopsy of the nodule or a transthoracic approach is preferred when the probability of malignancy is intermediate (5% to 65%) and would not be appropriate for this patient with a hypermetabolic nodule on PET/CT scan suggesting a high probability of malignancy. Furthermore, the sampling procedure is chosen according to size and location of the nodule, availability, and local expertise. Typically, peripheral nodules are sampled using CT-guided transthoracic needle aspiration, and more central lesions are sampled using bronchoscopic techniques. This lesion is described as peripheral.

Radiologic surveillance with serial CT scans is preferred if the probability of malignancy is low (less than 5%).

This patient's lung nodule is highly suspicious for malignancy on CT/PET scan so sampling with CT-guided transthoracic needle aspiration is not indicated.

Key Points

Patients with a solid indeterminate lung nodule larger than 8 mm and high probability of malignancy should be staged using a PET/CT scan followed by definitive management.

Bibliography

Gould MK, Donington J, Lynch WR, Mazzone PJ, Midthun DE, Naidich DP, et al. Evaluation of individuals with pulmonary nodules: When is it lung cancer? Diagnosis and management of lung cancer, 3rd ed: American College of Chest Physicians evidence-based clinical practice guidelines. Chest. 2013;143:e93S-e120S. PMID: 23649456 doi:10.1378/chest.12-2351

Copyright 2018, American College of Physicians.


Home

Last Updated:  6.6.24

Contact Us

PO Box 38237 | Albany, NY 12203
518.427.0366
info@nyacp.org

Connect With Us

2024 New York Chapter of the American College of Physicians All Rights Reserved.